Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 77, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 18, 2019, 2:35 PM EDT for Pleasants County, Tyler County, West Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 2:35 PM EDT (18:35 UTC)
- Expired
- Aug 18, 2019, 4:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pleasants County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 137 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
545
WGUS51 KRLX 181835
FFWRLX
WVC073-095-182030-
/O.NEW.KRLX.FF.W.0077.190818T1835Z-190818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
235 PM EDT Sun Aug 18 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
East central Pleasants County in northwestern West Virginia...
Southwestern Tyler County in northern West Virginia...
* Until 430 PM EDT.
* At 234 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen with intense rainfall continuing to fall. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hebron and Wick.
This includes the following streams and drainages...
Wheeler Run, Middle Island Creek, Jefferson Run, North Fork Hughes
River, Big Run, Foster Run, Sugar Creek, Conaway Run, Brush Run,
Josephs Fork, Bonds Creek, Rush Fork, McKim Creek, Cave Run and
Grimms Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3939 8082 3937 8090 3939 8093 3938 8094
3936 8094 3935 8101 3935 8103 3936 8103
3943 8104 3948 8090
$$
HART2 follow-up statements
332
WGUS71 KRLX 181934
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
334 PM EDT Sun Aug 18 2019
WVC073-095-182030-
/O.CON.KRLX.FF.W.0077.000000T0000Z-190818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Tyler WV-
334 PM EDT Sun Aug 18 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
EAST CENTRAL PLEASANTS AND SOUTHWESTERN TYLER COUNTIES...
At 331 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimated two to three inches of
rain has already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Hebron and Wick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3939 8082 3937 8090 3939 8093 3938 8094
3936 8094 3935 8101 3935 8103 3936 8103
3943 8104 3948 8090
$$
22512
WGUS71 KRLX 182029
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
429 PM EDT Sun Aug 18 2019
WVC073-095-182039-
/O.EXP.KRLX.FF.W.0077.000000T0000Z-190818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Tyler WV-
429 PM EDT Sun Aug 18 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL PLEASANTS AND
SOUTHWESTERN TYLER COUNTIES WILL EXPIRE AT 430 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3939 8082 3937 8090 3939 8093 3938 8094
3936 8094 3935 8101 3935 8103 3936 8103
3943 8104 3948 8090
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:28 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 18, 2:28 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 228 PM EDT Sun Aug 18 2019 .SYNOPSIS... Disturbance brushes across north tonight. Hot weather continues for the first half of the week. Cold front crosses by late in the week. && .NEAR TERM /THROUGH MONDAY/... As of 135 PM Sunday... Upper level shortwave trough passing by to our north, with the southern extent of precipitation just brushing across the northern forecast area. Also expect isolated to scattered thunderstorms to develop across the mountains this afternoon. Another upper level shortwave trough crosses the north tonight. This is associated with the showers and storms stretching from Michigan southwest into the lower Ohio Valley this afternoon. Most high res models are showing the remnants of this making into the far NW forecast area overnight so added isolated to scattered showers. Expecting another hot and humid day on Monday, with popup showers and storms for the afternoon and evening. The highest heat index values, in the upper 90s, are expected across the southwestern forecast area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 211 PM Sunday... The combination of an increase in moisture depth and lowering of height fields on Tuesday should allow for a good scattering of diurnally driven convection. Given the high temps and higher moisture values, an isolated strong to severe storm is possible nearly anywhere in the area. Max temps on Tuesday should be similar to Monday's values. Wednesday will be another very warm and humid day, although thicker cloud cover and continued diurnally driven convection should result in a very minor reduction of max temps values. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 218 PM Sunday... A cold front is prog to move through the area sometime on Thursday, with the GFS being a little faster with FROPA than the ECMWF and CMC. A band of showers and storms is likely to develop along the front, some possibly strong to severe (depending on the timing of the front). If the front pushes far enough south of the area, a very pleasant late week airmass should be in place. Even if the front stalls along the southern CWA, the high moisture values should be replaced with lower dewpoints and max temps should be much lower than what has been occurring this weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 135 PM Sunday... Isolated to scattered showers and storm are expected across the NW and eastern forecast area today, but these are not anticipated to impact any TAF sites. PKB, EKN and BKW have the best chance of a passing shower or storm. Stuck close to what happened last night with regards to dense valley fog tonight. One difference is additional clouds are expected across the northwest, so did not go as low with visibility at PKB. VFR expected after any fog dissipates Monday. Once again, isolated to scattered showers are possible. Did not mention these in TAF yet since the bulk of the activity should be after 18Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: A thunderstorm may impact PKB, EKN or BKW late this afternoon. Timing and density of fog may vary overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... IFR possible with showers and storms mid week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/MZ NEAR TERM...MZ SHORT TERM...RH LONG TERM...RH AVIATION...MZ
Hazardous weather outlook, Aug 18, 4:58 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 458 AM EDT Sun Aug 18 2019 VAZ003-004-WVZ024-025-033-034-515-516-518-190900- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Southeast Fayette- 458 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-517-519>526-190900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 458 AM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms on Tuesday with the main threat being possible damaging wind. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 18, 2:25 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
225 PM EDT Sun Aug 18 2019
WVZ010-011-019-181900-
Ritchie-Pleasants-Tyler-
225 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS...NORTH
CENTRAL RITCHIE AND TYLER COUNTIES...
At 224 PM EDT, a strong thunderstorm was located 7 miles southwest of
Middlebourne, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middlebourne, Arvilla, Alma, Point Lookout, Wick, Mountain, Lima and
Hebron.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3956 8082 3955 8079 3954 8078 3951 8074
3947 8071 3948 8067 3946 8067 3947 8064
3945 8062 3943 8068 3943 8071 3940 8073
3928 8103 3945 8112 3959 8090 3958 8089
3960 8085
TIME...MOT...LOC 1824Z 248DEG 12KT 3940 8099
14Special weather statement, Aug 18, 2:32 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
232 PM EDT Sun Aug 18 2019
OHZ076-181900-
Washington-
232 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...
At 232 PM EDT, a strong thunderstorm was located 9 miles east of
Beverly, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Macksburg and Lower Salem.
This includes Interstate 77 in Ohio between mile markers 10 and 17.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
3961 8128 3961 8127 3958 8127 3957 8125
3951 8121 3954 8157 3959 8159 3958 8148
3964 8147 3965 8145
TIME...MOT...LOC 1832Z 261DEG 21KT 3957 8146
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:25 PM EDT | Special Weather Statement | RLX | Tyler | 35 min |
| Aug 18, 2:27 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 33 min |
| Aug 18, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 32 min |
| Aug 18, 3:48 PM EDT | Special Weather Statement | RLX | Pocahontas | 27 min |
| Aug 18, 4:22 PM EDT | Special Weather Statement | RLX | Randolph | 23 min |
| Aug 18, 4:49 PM EDT | Special Weather Statement | RLX | Randolph | 41 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.